Louisiana, 2008Flash Flooding and Damaging Wind in Louisiana, May 22, 2008
May 22, 2008 · NWS LIX · 4 events in 4 counties and zones
Isolated strong to severe thunderstorms that produced heavy rain developed in a moist and unstable atmosphere as an upper level disturbance moved across the Gulf Coast region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms that produced heavy rain developed in a moist and unstable atmosphere as an upper level disturbance moved across the Gulf Coast region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 22, 3:29 AM CST, 9 hours 31 minutes earlier.
Area forecast discussion, May 22, 3:29 AM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
429 AM CDT THU MAY 22 2008
.SHORT TERM...
THE TALE OF TWO TROUGHS CONTINUE TO KEEP THE COUNTRY IN THEIR
GRIP. WITH AN UPPER TROUGH ON EITHER SIDE OF THE COUNTRY...IT IS
OBVIOUS THAT BETWEEN THE TWO...THERE WILL BE AN UPPER RIDGE. THIS
RIDGE WILL CONTINUE TO AMPLIFY WELL INTO CANADA OVER THE NEXT FEW
DAYS. NORMALLY A CONTINENTAL RIDGE WOULD LEAD TO SOME UNWANTED
ROASTING FROM THE GULF SOUTH WELL INTO THE NORTHERN CANADIAN
PLAINS. CANT SPEAK FOR THE NORTHERN TEIR OF STATES BUT WE WILL BE
QUITE FORTUNATE DOWN HERE. A DEEP MARITIME RIDGE THAT DEVELOPED
OVER THE CARRIBEAN HAS MOVED INTO THE GULF AND WILL SPREAD ACROSS
THE AREA TODAY. THIS WILL BRING A DEEP MOISTURE COLUMN WHICH WILL
EASILY HELP GET TS STARTED. THE COOLING SH/TS WILL KEEP TEMPS FROM
GETTING OUT OF HAND. THE DEEP MOISTURE WILL ALSO HELP WATER BORN
MESOSCALE BOUNDARIES DEVELOP AND MOVE WELL AWAY FROM THEIR SOURCE.
THESE BOUNDARIES ARE BETTER KNOWN AS SEA BREEZES AND LAKE BREEZES.
WE MAY SEE THIS START TO SET UP TODAY BUT FRI LOOKS TO BE A PRIME
OPPORTUNITY FOR THESE BOUNDARIES TO MEET OVER THE NEW ORLEANS
METRO AREA.
THE MCS FEATURE OVER THE NORTHERN GULF WILL CONTINUE NORTHWARD
THIS MORNING AND EVENTUALLY TURN MORE EASTERLY WITH THE MEAN FLOW.
THIS AREA IS BEING GENERATED WITH MID AND UPPER DYNAMIC FORCING.
TS THAT FORM TODAY THROUGH THE WEEKEND WILL BE MAINLY FORCED BY
HEATING AND MESO BOUNDARIES.
BTR AND MCB WILL HAVE A SLIGHTLY MORE VOLATILE ATMOSPHERE TODAY IF
THEY CAN GET SOME STRONG HEATING. THE HEATING WILL CAUSE LAPSE
RATES TO DECREASE AND ADDING MOISTURE TO THE PRIMED ATMOSPHERE
WILL ONLY HELP BRING ABOUT AN ISOLATED SEVERE TODAY IN THE FORM OF
STRAIGHT LINE WINDS AND HAIL. THINGS CHANGE A BIT FRI AS THE UPPER
RIDGE SETS IN ALOFT WARMING 500MB TEMPS TO -6 INSTEAD OF TODAYS
-10. HAIL WILL BE A DECREASED THREAT TOMORROW BUT WHAT IS GOING
TO BE A POSSIBLE PROBLEM TOMORROW WILL BE WET DOWNBURSTS AS TS
WILL BECOME WATER LOADED WITH PW VALUES REACHING OVER 2.
.LONG TERM...
NO CHANGES ATTM TO EXTENDED.
&&
.AVIATION...
CEILINGS SHOULD BE ABOVE 10K FOR THE MOST PART WITH SOME SCT015
CLOUDS AROUND. TS WILL BEGIN TO BREAK OUT ACROSS MOST OF THE AREA
TODAY AND WIND SHEAR NEAR THESE STORMS WILL BE QUITE STRONG.
EXPECT AN INCREASE IN AREAL PERCENTAGE OF TS DEVELOPMENT TOMORROW
STARTING DURING MID TO LATE MORNING. SOME C-BRZ COLLISIONS AROUND
THE MSY METRO AREA SHOULD BRING ABOUT A FAIRLY STRONG HEAVY TS AT
OR NEAR THE TERMINAL.
&&
.MARINE...
EXERCISE CATION DUE TO ONSHORE FLOW OF 15 KNOTS BUT NO OTHER
FLAGS. STRONG TO SEVERE TS WILL PROGRESS THROUGH THE OUTER WATERS
TODAY AND MARINERS SHOULD MONITOR WEATHER RADIOS FOR ANY WARNINGS
THAT BECOME NECESSARY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 68 89 72 / 40 30 50 20
BTR 88 70 90 73 / 50 30 50 20
MSY 86 73 88 75 / 60 30 60 30
GPT 85 70 86 74 / 40 30 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 22, 9:59 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1059 AM CDT THU MAY 22 2008
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-231100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1059 AM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY ACROSS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. AN ISOLATED STRONG OR
SEVERE THUNDERSTORM WILL BE POSSIBLE DURING THE AFTERNOON OR EARLY
EVENING. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS WILL BE
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. HOWEVER...A
FEW OF THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
THE THUNDERSTORM ACTIVITY SHOULD BEGIN TO DISSIPATE LATE THIS
EVENING.
HIGH FLOWS AND FLOODING WILL CONTINUE AT POINTS ALONG THE
MISSISSIPPI...ATCHAFALAYA...AND PEARL RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR UPDATED INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND. THE MAIN HAZARD WILL BE FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
32
In the hours before
Special weather statement, May 22, 10:13 AM CST, 2 hours 47 minutes before
LAZ040-221700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1113 AM CDT THU MAY 22 2008
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL APPROACHING THE
NORTHSHORE NEAR THE CAUSEWAY...
AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZE HAIL ABOUT 5 MILES
SOUTH OF MANDEVILLE OVER THE CAUSEWAY BRIDGE...MOVING NORTH AT 20
MPH.
THE THUNDERSTORM WILL BE NEAR...
MANDEVILLE AND MADISONVILLE AT 1130 AM.
COVINGTON AND ABITA SPRINGS AT 1145 AM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. WIND GUSTS TO 35 MPH...SMALL HAIL...BRIEF VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
22
Special weather statement, May 22, 11:14 AM CST, 1 hour 46 minutes before
LAZ039-MSZ071-077-221800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1214 PM CDT THU MAY 22 2008
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING NEAR
BOGALUSA...
AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ABOUT 4 MILES
SOUTHWEST OF BOGALUSA...MOVING NORTH AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
VARNADO AT 1230 PM.
ANGIE AT 1245 PM.
DEXTER AT 100 PM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS AROUND 40 MPH...HAIL UP TO MARBLE SIZE...VERY
HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS
THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
22
Special weather statement, May 22, 11:22 AM CST, 1 hour 38 minutes before
LAZ035-036-047-048-221800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT THU MAY 22 2008
...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
BATON ROUGE AND ZACHARY...
AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL. ONE STORM
WAS NEAR THE MISSISSIPPI RIVER AND THE LOUISIANA STATE UNIVERSITY
CAMPUS...AND THE SECOND WAS NEAR ZACHARY...BOTH MOVING NORTH AT 20
MPH.
FREQUENT LIGHTNING...WIND GUSTS TO 45 MPH...MARBLE SIZE HAIL...AND
BRIEF VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
22
Special weather statement, May 22, 11:58 AM CST, 1 hour 2 minutes before
LAZ056>067-221900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1258 PM CDT THU MAY 22 2008
...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING MOVING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOUISIANA...
AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF A LARGE COMPLEX OF THUNDERSTORMS...MANY
PRODUCING FREQUENT LIGHTNING AND HEAVY RAINFALL...ALONG A LINE
EXTENDING FROM THIBODAUX TO LAROSE TO CUT OFF...MOVING NORTHEAST AT
28 MPH. THESE STORMS WERE ALSO OCCURRING AROUND HOUMA.
THE THUNDERSTORMS WILL BE NEAR...LAFITTE AND JEAN LAFITTE AT 115
PM...GARYVILLE AND GRAMERCY AT 130 PM...TIMBERLANE AND TERRYTOWN AT
145 PM...EAST NEW ORLEANS AND LAKEFRONT AIRPORT AT 200 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING AND RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN A ONE TO TWO HOUR PERIOD IN THE PATH OF THE STRONGER
STORMS.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
22
Special weather statement, May 22, 12:06 PM CST, 54 minutes before
LAZ035-MSZ068-221845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
106 PM CDT THU MAY 22 2008
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND MARBLE HAIL 8 MILES NORTH
WEST OF ST. FRANCISVILLE...OR ABOUT 17 MILES SOUTHWEST OF
WOODVILLE...MOVING NORTH AT 22 MPH.
THE THUNDERSTORM WILL BE NEAR...
WOODVILLE AT 145 PM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
22
Special weather statement, May 22, 12:12 PM CST, 48 minutes before
LAZ049-050-057>059-065-221900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 PM CDT THU MAY 22 2008
...THUNDERSTORM WITH STRONG GUSTY WINDS...HEAVY RAIN...AND HAIL
MOVING INTO THE AREA...
AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL 8 MILES NORTH OF
THIBODAUX...OR ABOUT 7 MILES SOUTHEAST OF CONVENT...MOVING NORTH AT
24 MPH. A LINE OF THUNDERSTORMS WITH HEAVY RAIN EXTENDED SOUTH TO
JUST WEST AND SOUTHWEST OF HOUMA.
THE STRONG THUNDERSTORM WILL BE NEAR...
CONVENT AND LUTCHER AT 130 PM.
WHITEHALL AND SORRENTO AT 200 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORMS. LOCALIZED RAINFALL
AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN AND AROUND THE
HOUMA...THIBODAUX...AND CONVENT AREAS THROUGH 230 PM. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
FREQUENT LIGHTNING IS OCCURRING WITH MANY OF THE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Event by event
2 flash flood, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Livingston
- When
- May 22, 1:00 PM CST
- Where
- Livingston County, Whitehall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.280, -90.700
Several trees were blown down along Louisiana Highway 22.
Flash Flood, Terrebonne
- When
- May 22, 1:15 PM CST to 3:00 PM CST
- Where
- Terrebonne County, Schriever to Donner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.750, -90.820
Heavy rainfall resulted in the flooding of 15 to 20 homes across northern Terrebonne Parish.
Funnel Cloud, Ascension
- When
- May 22, 3:00 PM CST
- Where
- Ascension County, 2 mi N of Gonzales
- Reported by
- Public
- Coordinates
- 30.259, -90.920
A funnel cloud was sighted over an open field near Louisiana Highway 621.
Flash Flood, St. Charles
- When
- May 22, 3:20 PM CST to 5:00 PM CST
- Where
- St. Charles County, 2 mi W of Des Allemands to 2 mi S of Des Allemands
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.830, -90.503
Heavy rainfall flooded 5 homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Hail and Damaging Winds in Arkansas, May 22, 20081 death · 2 injured · $90,000 · 50 kt wind · 13 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102310, 102344, 102311, 102360.